8 Drugs That Cause Nutrient Depletion

When I was working as a retail pharmacist, one of my primary responsibilities was to dispense medications and counsel patients on the potential adverse effects of those medications. Most often this would include explaining whether the medication cause GI distress (nausea, diarrhea, constipation, etc.), headaches, drowsiness, things like that. It wasn’t until I went through my program to become a Certified Transformational Nutrition Coach (CTNC) that I realized I was forgetting to counsel my patients on one major side effect: nutrient deficiencies!

There are SO many drugs that deplete the body of essential vitamins and minerals, which can lead to the worsening or development of other health conditions (not exactly what you want your medicine to be doing, right?) In this post, I’m going to cover some of the most common drugs that cause nutrient depletion.

8 drugs that cause nutrient depletion


Antacids + Acid reflux meds

Antacids (i.e. Maalox, Mylanta) work by neutralizing stomach acid, thereby reducing the effects of acid in your stomach. Unfortunately, this reduction of stomach acid interferes with the breakdown of the ingested food into its component nutrients. Antacids can deplete Calcium, Phosphate, and Folic Acid. 

H2 blockers (i.e. Zantac, Pepcid) reduce the amount of acid your stomach makes. This class is known to deplete Calcium, Folic Acid, Iron, Vitamin B12, and vitamin D. 

Proton pump inhibitors aka PPIs (i.e. Prilosec, Prevacid, Nexium, etc.) reduce your body’s production of acid by decreasing the action of proton pump, which are part of the stomach lining and required for acid product. In fact, PPIs can reduce stomach acid production by up to 99 percent! This, however, can have a major impact on nutrient absorption. PPIs are known to deplete Magnesium and Vitamin B12. 

Antibiotics 

Many types of antibiotics can cause nutrient deficiencies. In general, antibiotics are known to deplete biotin, inositol, vitamins B1, B2, B3, B5, B6, B12 and vitamin K. And more specifically...

  • Fluoroquinolones (i.e. Cipro, Levaquin, etc.) deplete Calcium and Iron

  • Tetracyclines (end in -cycline) deplete Calcium and Magnesium

  • Bactrim depletes folic acid

  • Aminoglycosides cause imbalances of Calcium, Magnesium, and potassium


To make matters worse, antibiotics can disrupt the normal gut flora (the microbe population living in our intestine). This makes sense since the purpose of antibiotics is to kill bacteria. However, killing the “good” bacteria that make up the gut flora, such as Lactobacillus acidophilus (L. acidophilus) and Bifidobacterium bifidum (B. bifidum), can be very problematic. These are “good” bacteria or probiotics are responsible for nutrient absorption and supporting your immune system. 

Antidepressants (SSRIs) 

Selective serotonin reuptake inhibitors (SSRIs) are a type of antidepressant that work by restoring the levels of serotonin in the synaptic cleft by binding at the serotonin reuptake transporter preventing the reuptake and subsequent degradation of serotonin. This re-uptake blockade leads to the accumulation of serotonin in the synaptic cleft and the concentration of serotonin returns to within the normal range.

SSRIs are known to deplete sodium, which can lead to hyponatremia. In addition, fluoxetine can decrease levels of melatonin. 

Beta blockers 

Beta blockers (i.e. metoprolol, atenolol, etc.) reduce your blood pressure, as well as treat abnormal heart rhythms. Beta blockers work by blocking the effects of the hormone epinephrine, also known as adrenaline. When you take beta blockers, your heart beats more slowly and with less force, thereby reducing blood pressure.

Beta blockers deplete the powerful antioxidant coenzyme Q10 (CoQ10) by interfering with its production. The mitochondria inside cells need CoQ10, thus, a depletion in this enzyme can result in heart failure. 

Beta blockers also reduce production of melatonin, the hormone that regulates your circadian rhythm and promotes sleep. It is produced from serotonin at night in the pineal gland by stimulating adrenergic beta1- and alpha1-receptors. By blocking beta receptors, these drugs may inhibit the release of the enzyme serotonin-N-acetyltransferase, which is necessary for the synthesis of melatonin, resulting in sleep disturbance.

Birth control pills

Researchers have known that “the pill” depletes women’s bodies of essential nutrients since at least the 1970s, although most women do not hear about these risks when prescribed hormonal birth control. The pill can deplete several key B vitamins, such as B2, B6, B12, and folate (B9). Some researchers theorize that the lower levels of vitamin B6 seen in women using oral contraceptives play a role in the increased risk of thromboembolism (blood clots). According to University Health News, “studies suggest that other nutrients can also be depleted in oral contraceptive users, including vitamin C, vitamin E, magnesium, selenium, zinc, and coenzyme Q10.”

Diuretics 

Diuretics like hydrochlorothiazide (HCTZ) and furosemide help rid your body of salt (sodium) and water. Most work by making your kidneys release more sodium into your urine. The sodium then takes water with it from your blood. That decreases the amount of fluid flowing through your blood vessels, which reduces pressure on your vessel walls.

Diuretics are well known to deplete potassium, which is why physicians often prescribe a potassium supplement with these types of diuretics. However, these diuretics are also known to deplete other minerals, such as calcium, magnesium, sodium, and zinc. Loop diuretics (i.e. furosemide) can also deplete vitamins B1, B6, and vitamin C. 


Metformin 

Metformin is the first line drug for the treatment of Type II diabetes. It decreases hepatic glucose production, decreases intestinal absorption of glucose, and improves insulin sensitivity by increasing peripheral glucose uptake and utilization.

Metformin is known to significantly deplete vitamin B12. A study published in the Archives of Internal Medicine showed that diabetics on metformin had B12 levels that were less than half those of control subjects. The longer the drug had been used and the higher the dose, the greater the drop in B12.

Metformin also depletes folic acid and CoQ10.

Statins 

Statins are drugs that are used to lower the “bad” LDL cholesterol. Statins are well known to deplete CoQ10, which can lead to heart failure, muscle pain and weakness, and more. 


What can you do about drugs that cause nutrient depletion?

Unfortunately, these are just 8 out of the many drugs that cause nutrient depletion. So what can you do? My recommendation would be to get comprehensive lab work done to check for these nutrient deficiencies. For example, if you take Metformin, you will want to test your B12, folic acid, and CoQ10 levels. If your levels are low, talk to your doctor about starting supplementation.

References:

https://www.huffpost.com/entry/is-your-medication-robbin_b_691711

https://pharmacysolutionsonline.com/drug-induced-nutrient-depletion.php

https://www.aafp.org/dam/AAFP/documents/about_us/sponsored_resources/Nature%20Made%20Handout.pdf

https://www.health.harvard.edu/staying-healthy/are-your-medications-causing-nutrient-deficiency